Pennsylvania, 2007

Heat in Pennsylvania, July 15, 2007

July 15, 2007 · NWS PHI · 1 event in 1 county or zone

A 96-year-old man died from the heat in Philadelphia. His body was discovered by police officers on the afternoon of the 15th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 96-year-old man died from the heat in Philadelphia. His body was discovered by police officers on the afternoon of the 15th. The air conditioner the gentleman had broke down during the heat wave of the previous week. Officers noted that his apartment felt hotter than it was outdoors. The high temperature that afternoon in Philadelphia was 92 degrees. This was one of the only two (and the last one) heat related deaths in the city of Philadelphia during the summer of 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 15, 10:14 AM EST, 46 minutes earlier.

Area forecast discussion, Jul 15, 10:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 AM EDT SUN JUL 15 2007

.SYNOPSIS...
A BROAD PATTERN OF RIDGING OVER WESTERN U.S. AND TROUGHING OVER
THE EASTERN U.S. WILL CONTINUE FOR MUCH OF THE FORECAST PERIOD.
SINCE WE WILL BE NEAR THE SOUTHERN PORTION OF THE TROUGH, IT MEANS
THAT THE REGION WILL BE SEE A SERIES OF FRONTAL SYSTEMS MAKE IT TO
THE AREA BUT THEN THE FRONTAL SYSTEMS WILL TEND TO WEAKEN AND
DISSIPATE AS THEY MOVE THROUGH THE MIDDLE ATLANTIC STATES.

&&

.NEAR TERM /THROUGH TODAY/...
THE FIRST IN THE SERIES OF COLD FRONTS WILL DROP SOUTHEAST FROM
THE GREAT LAKES REGION, REACHING EASTERN PENNSYLVANIA LATE IN THE
DAY. IT APPEARS NOW THAT THERE WILL BE TSTM ACTIVITY LATER TODAY
INTO EARLY TONIGHT AS THE FRONT CROSSES THE REGION. THE BEST CHANCE
FOR TSTMS WILL BE IN OUR NORTHERN AREAS. HAVE RAISED POPS TO 50
THERE. HAVE ALSO RAISED POPS FROM SE PA INTO CENT NJ TO 30.
WILL CONTINUE WITH SLIGHT CHANCE POPS FROM NE MD/NRN DE INTO
SRN NJ. THESE POPS WILL NOW GO UNTIL MIDNIGHT WITH A SLIGHT CHANCE
CONTINUING INTO THE EARLY MORNING HOURS. SPC HAS EXPANDED THE
SLIGHT RISK OF SEVERE WEATHER FARTHER SW BUT NOT INTO OUR AREA.
THE BEST CHANCE FOR TSTMS WILL CONTINUE TO BE OUR NW AREAS.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/...
ANY CONVECTION THAT DOES DEVELOP THIS AFTN, SHOULD DISSIPATE LATE
TONIGHT WITH THE LOSS OF DAYTIME HEATING. THE FRONTAL BOUNDARY
FROM THE NW LOOKS LIKE IT OOZES SOUTHEAST THROUGH PHILA AREA BUT
NOT TO MUCH FARTHER SOUTH BEFORE IT DISSIPATES MONDAY MORNING. BY
MONDAY AFTERNOON, IT LOOKS LIKE THE ENTIRE AREA IS BACK UNDER A SW
FLOW REGIME. WITH A OLD FRONTAL BOUNDARY IN THE AREA, THERE SHOULD
BE MORE CLOUDS TOO MEANING HIGH TEMPS SHOULD STAY IN THE 80S N OF
PHILA AND ONLY REACH 90 IN PHILA ON SOUTH. OF COURSE THE SHORE
SHOULD AGAIN BE COOLER WITH SEABREEZES LIKELY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LONGER RANGE MODELS CONTINUE TO KEEP TROUGH OVER THE EASTERN N.A.
THERE IS CONSIDERABLE RUN TO RUN VARIABILITY IN THE GFS REGARDING
HOW MUCH ENERGY PUSHES THROUGH OR OVER WEST COAST RIDGE. UNTIL
POTENTIAL FOR MORE RIDGING IN OUR AREA BECOMES MORE
CLEARCUT...WILL CONTINUE WITH PREVIOUS TREND OF WEAKENING FRONTAL
BOUNDARIES IN OR NEAR THE REGION. COMBINED WITH MORE ABUNDANT
MOISTURE...CHANCES FOR AFTERNOON AND EVENING CONVECTION ARE THE
MAIN STORY FOR THIS TIME FRAME. TEMPERATURES WILL BE GENERALLY
SEASONABLE THROUGH THE PERIOD.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
A RATHER TRANQUIL START AS OUR AREA IS SANDWICHED BETWEEN A SHORT
WAVE AND SURFACE BOUNDARY TO THE SOUTH AND A COLD FRONT/STRONG SHORT
WAVE TO THE NORTHWEST. THE FORMER HAS BEEN TOSSING SOME HIGH LEVEL
CLOUDS OUR WAY AS SOME WEAK WAA IS NOTED AND THIS WILL LIKELY
CONTINUE AT LEAST THIS MORNING. DEW POINTS HAVE INCREASED AND WITH
LITTLE CLOUDS EARLY THIS MORNING, SOME LIGHT FOG WILL BE POSSIBLE.
ATTM, ONLY INCLUDED THIS IN KMIV. OUR MAIN FOCUS WILL BE THE
POTENTIAL FOR ANY CONVECTION TO FIRE LATER THIS AFTERNOON. A COLD
FRONT WILL DROP INTO EASTERN PENNSYLVANIA EARLY THIS EVENING. THE
BULK OF THE ENERGY AND ASSOCIATED LIFT IS CONFINED TO AREAS NORTH OF
OUR REGION AS A UPPER-LEVEL JET RESIDES THERE. THE LATEST GUIDANCE,
ESPECIALLY THE WRF-NMM, DOES INDICATE THE POTENTIAL FOR SOME
CONVECTION, PERHAPS A NARROW LINE, FIRING IN EASTERN PENNSYLVANIA
AFTER 18Z. FORECAST SOUNDINGS INDICATE SOME WEAK CAPPING, WITH THIS
MUCH LESS ACROSS THE LEHIGH VALLEY, BUT THERE IS SOME LOW-LEVEL
CONVERGENCE AND SOME INSTABILITY. ISOLATED TO SCATTERED CONVECTION
SHOULD FORM, WITH THE BEST LOCATIONS APPEARING TO BE KABE AND KRDG
LATER THIS AFTERNOON WITH POSSIBLE HELP FROM TERRAIN. THEREFORE, WE
INDICATED CB ONLY FOR THESE LOCATIONS LATER THIS AFTERNOON INTO
EARLY THIS EVENING AS CONFIDENCE ON INITIATION TIMING AND COVERAGE
IS NOT HIGH. IF STORMS DEVELOP, SOME COULD PRODUCE LOCALLY GUSTY
SURFACE WINDS. ELSEWHERE, WE OPTED TO NOT INCLUDE ANY CONVECTION.

OTHER THAN THAT, SOME CU SHOULD POP AROUND MIDDAY AS CONVECTIVE
TEMPERATURES ARE NEARLY APPROACHED. THERE MAY BE MORE CU COVERAGE AT
KABE AND KRDG AS THESE LOCATIONS WILL BE CLOSER TO THE COLD FRONT,
PLUS THE HIGHER TERRAIN MAY HELP INITIATE CU SOONER. SOUTHERLY WINDS
SHOULD INCREASE TO NEAR 15 KNOTS FOR MOST AND MAY GUST A BIT AS
MIXING OCCURS. ANY CU AND CONVECTION SHOULD DWINDLE THROUGH THE
EVENING WITH WINDS VEERING TO WEST OR NORTHWEST AND TURNING LIGHT.

BEYOND 06Z MONDAY...WINDS WILL THEN BACK AGAIN ON MONDAY TO THE
SOUTHWEST AHEAD OF ANOTHER FRONT. HEATING WILL ONCE AGAIN POP SOME
CU MONDAY AND TUESDAY, PRIMARILY FROM MIDDAY TO THE VERY EARLY
EVENING. FORECAST SOUNDINGS ARE MORE UNSTABLE ON TUESDAY AND WITH A
BOUNDARY IN THE VICINITY, SOME CONVECTION IS POSSIBLE. OVERALL, VFR
EXPECTED EXCEPT SOME RESTRICTIONS MAY OCCUR WITH ANY CONVECTION AND
HAZE OVER THE NEXT SEVERAL DAYS.

&&

.MARINE...
A SOUTHERLY FLOW IS EXPECTED TO DOMINATE THE WATERS THROUGH AT LEAST
MIDWEEK. SEVERAL FRONTAL BOUNDARIES WILL WORK THEIR WAY INTO OUR
AREA, HOWEVER THE LATEST GUIDANCE CONTINUES THE IDEA THAT THEY
WEAKEN OR WASH OUT AS THEY ENTER THE MARINE AREA. THE STRONGER PUSH
OF THESE FRONTS UP NORTH MAY TURN THE WINDS TO THE WEST BRIEFLY A
FEW TIMES, HOWEVER OVERALL A SOUTHERLY WIND WILL PREVAIL. THE MAIN
FOCUS WILL BE THE SPEED OF THE WIND OVER THE NEXT COUPLE OF DAYS.
THE WRF-NMM CONTINUES TO BE A LITTLE STRONGER TODAY THAN THE GFS.
WITH THE CONTINUED SOUTHERLY FLOW, WINDS ON THE OCEAN WILL BE 15 TO
20 KNOTS. THERE COULD BE A FEW GUSTS UP TO 25 KNOTS, ESPECIALLY
NEARSHORE, HOWEVER THESE ARE NOT ANTICIPATED TO BE FREQUENT OR
WIDESPREAD ENOUGH TO WARRANT A SMALL CRAFT ADVISORY. BUFKIT FORECAST
SOUNDINGS OVER THE WATER INDICATE AN INVERSION WHICH WILL PREVENT
THE STRONGER WINDS FROM MIXING DOWN TO THE SURFACE. UNDER THIS FLOW
REGIME, WINDS ARE EXPECTED TO TURN TO THE SOUTHEAST AROUND MIDDAY
TODAY IN DELAWARE BAY, THEN BACK TO MORE SOUTH OR SOUTHWEST TONIGHT.
THIS SCENARIO MAY REPEAT ITSELF MONDAY AND TUESDAY. SEAS ARE AROUND
3 FEET ON THE OCEAN AND AT 05Z THIS MATCHED THE LATEST WAVEWATCH
GUIDANCE FOR BUOY 44009.

WAVEWATCH CONTINUES TO BACK OFF ON THE 5-FOOT IDEA AT BUOY 44009.
THERE IS A PROLONGED SOUTHERLY FLOW, HOWEVER THIS MAY NOT BE STRONG
ENOUGH TO GET SEAS TO 5 FEET. AS A RESULT, WE WILL INDICATE SEAS UP
TO ABOUT 4 FEET WHICH IS BELOW SMALL CRAFT ADVISORY CRITERIA,
HOWEVER WE WILL MONITOR.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...RNS/RPW
NEAR TERM...RPW
SHORT TERM...RNS/RPW
LONG TERM...SZATKOWSKI
AVIATION...GORSE
MARINE...GORSE
Hazardous weather outlook, Jul 15, 2:33 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 AM EDT SUN JUL 15 2007

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-161115-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
333 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

IF THUNDERSTORMS FORM THIS AFTERNOON, THEY COULD CONTAIN DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-
071-161115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
333 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...DELAWARE BAY WATERS...EASTERN
MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-161115-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
333 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
July 15, 11:00 AM EST to 5:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2007-07-1596MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50332.